MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary wedge resection surgical procedure, the sureform 45 stapler instrument installed with a blue reload was unable to fire.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected and there was no damage.The instrument would not fire the reload.It was reseated; however, the issue persisted.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The surgeon did not fire over an existing staple line.No buttress material was used.There was no bleeding observed due to the stapling event.There was no unplanned tissue removal.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the blue reload involved with this complaint and completed the device evaluation.The reported event was confirmed.Visual inspection identified two lodged staples ahead of the blade stopping point, which can prevent the blade from progressing through the full firing trajectory.The reload cover was removed, the pusher was pulled forward to allow access to the knife, and the knife was inspected.There was blade damage to the knife observed.The knife was exposed towards the middle of the returned reload.Log review confirms the reload was involved in a firing failure.The observed failure aligns with the firing completion percentage displayed in the logs.Isi investigated the stapler instrument.The instrument was installed on an in-house system and successfully fired using both a green 45 reload and a blue 45 reload.The resulting staple-line was visually inspected and appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed correctly and formed into the proper b-shape.Instrument passed the mechanical engagement sequence on multiple attempts.Instrument failed the engagement test based on log review.Further review of the logs confirmed six engagement failures, as indicated by error code 22020 on the msc log.Engagement failures on the roll axis are commonly caused by increased roll axis friction, leading to the system miscalculating the hardstop location of the roll gear.In this case, the root cause was found to be a roll bushing issue.There was a roll bushing between the roll gear and the main bushing, causing the instrument to fail engagement.The binding was likely caused by the inner diameter being out of spec, resulting in increased roll friction.During manual rotation of the instrument main tube, high friction was observed.A review of the logs was performed by an isi failure analysis engineer (fae).The following additional information was provided: the logs show the instrument was installed on the system 10x and fired 3 reloads (1 green, 2 blue, in that order).On installs 1 and 5-9, the instrument failed to engage with the system.Msc logs show 6 instances of error code 22020, with parameters of the errors indicating that the roll hardstop verification check failed in each case.On install 2, a green reload was installed, however no clamping or firing was attempted.On install 3, the user was prompted to manually select the reload color via the graphic user interface (gui) on the surgeon side console (ssc) touchpad.The green reload was selected, the first clamp was successful, and the firing was completed with no pauses for compression.On install 4, the first clamp was successful, and the firing was completed with 6-7 pauses for compression.On install 10, the system failed to detect the reload color.The user manually selected the blue reload and the first clamp was successful, but was followed by a firing failure.The firing stopped at ~79% completion, after a duration of ~46 seconds.Peak firing force was measured at 632 n.The instrument was then removed and not used in the procedure again.There were no additional stapler related errors in the msc logs.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20163239
Report Number2955842-2024-18948
Device Sequence Number7300832
Product Code NAY
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)NA
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/13/2024
Initial Report FDA Received Date09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age69 YR
Patient SexFemale
Patient Weight103 KG